Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Dodge City, KS

April 23, 2003Scott County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 23, 2003, 4:47 AM CDT for Scott County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2003, 4:47 AM CDT (09:47 UTC)
Expired
Apr 23, 2003, 5:15 AM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Scott County, KS

The radar

The Goodland radar (KGLD), 112 km from the middle of the area, began a volume at 09:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.8 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2003-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2003-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1927 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

098 
WUUS53 KDDC 230947
SVRDDC
KSC171-231015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
447 AM CDT WED APR 23 2003

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTT COUNTY IN WEST CENTRAL KANSAS

* UNTIL 515 AM CDT

* AT 447 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTH OF MODOC...MOVING NORTHEAST AT 45
  MPH.

* SOME LOCATIONS AFFECTED
  SCOTT STATE LAKE AT 510 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES



LAT...LON 3846 10111 3836 10110 3838 10097 3869 10082
          3869 10111

$$

UMSCHEID

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 23, 3:15 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
315 AM CDT WED APR 23 2003

DAYS 1-2...
THE MAIN FORECAST DECISIONS TODAY ARE GOOD POTENTIAL FOR SEVERE
WEATHER AND WIND SPEEDS.

AS THE DAY PROGRESSES, CONVECTION SHOULD SPREAD RAPIDLY NORTHEAST
FROM THE TX/OK PANHANDLE REGION AND ENTER SOUTHWEST CWA BEFORE 12Z
THIS AM.  SHOWERS AND THUNDERSTORMS WILL SPREAD EAST AND NORTH
DURING THE MORNING.  AS UPPER LOW SHOVES DRIER AIR THROUGH NEW
MEXICO, A DRY LINE IS SURE TO FORM ACROSS THE TEXAS PANHANDLE AND
ADVECT NORTH INTO KANSAS. AS STORMS FORM ALONG DRY LINE FROM ABOUT
18Z ONWARD, THERE WILL BE A CHANCE FOR HAIL AND DAMAGING WINDS,
ACROSS ABOUT EASTERN 2/3RDS OF CWA.  IN ADDITION TO THE SEVERE
POTENTIAL, SURFACE WINDS WILL INCREASE AHEAD THE SURFACE LOW IN
EASTERN COLORADO AND SHOULD EASILY REACH ADVISORY LEVELS BY 15Z OR
SO.

AS THE UPPER SYSTEM MOVES TO EASTERN KANSAS TONIGHT, NORTH HALF OF
CWA SHOULD BE IN FOR MORE SHOWERS AND WRAP AROUND LIGHT RAIN.  DO
NOT BELIEVE THERE WILL BE MUCH CHANCE FOR THUNDER TONIGHT, EXCEPT
EARLY IN THE EXTREME NORTHEAST CWA.

MODELS ARE CATCHING ON TO THIS STACKED SYSTEM AND IN FAIRLY GOOD
AGREEMENT.  THE AVN INITIALIZED THE BEST AT 00Z, WITH THE ETA CLOSE
BEHIND.  THE NGM IS THE FARTHEST NORTH WITH THE MOVEMENT OF THE
UPPER LOW, AND STARTS DRY SLOTTING US FIRST.

TEMPERATURES WILL VARY FROM THE LOW TO UPPER 60S TODAY, AND BOUNCE
DOWN A DEGREE OR TWO ON THURSDAY.  LOWS WILL FOLLOW THE DEW POINT
ADVECTION TREND, LOWEST IN THE WEST AND HIGHEST IN SOUTHEAST.

DAYS 3-7...
NO CHANGES TO THE GOING FCST PLANNED AT THIS TIME.

.PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 64 45 65 43 / 70 50 20 00
GCK 65 45 63 41 / 40 30 20 00
EHA 65 42 68 40 / 40 30 00 00
LBL 70 44 69 42 / 40 30 00 00
HYS 61 44 58 42 / 70 50 30 20
P28 60 47 68 47 / 70 50 20 00

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...WND ADVISORY ALL OF CWA TODAY,
KSZ030-031-043>046-061>066-074>081-084>090-.

12/25
Hazardous weather outlook, Apr 22, 5:00 AM CDT, 23 hours 47 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT TUE APR 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS ON WEDNESDAY, ESPECIALLY FROM WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING.  THE AREA WITH THE GREATEST RISK OF
SEVERE WEATHER WILL BE SOUTHEAST OF A LINE FROM KINSLEY TO DODGE CITY
TO MEADE, INCLUDING THE COMMUNITIES OF PRATT, GREENSBURG, ASHLAND,
COLDWATER AND MEDICINE LODGE. NONETHELESS, IF YOU LIVE NORTHWEST OF
THIS LINE, IN COMMUNITIES SUCH GARDEN CITY, LIBERAL AND HAYS, YOU
WILL STILL HAVE A RISK OF SEVERE THUNDERSTORMS WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:16 AM CDTSevere Thunderstorm WarningDDCScott29 min
Apr 23, 9:34 AM CDTSevere Thunderstorm WarningDDCClark, Kiowa41 min
Apr 23, 2:25 PM CDTSevere Thunderstorm WarningDDCComanche50 min
Apr 23, 3:09 PM CDTSevere Thunderstorm WarningDDCClark36 min
Apr 23, 4:14 PM CDTTornado WarningDDCKiowa46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.